Kentucky, 2018

Flash Flood and Damaging Winds in Kentucky, September 6, 2018

September 6, 2018 · NWS JKL · 3 events in 3 counties and zones

Numerous showers and thunderstorms developed across eastern to central Kentucky this afternoon, morphing into a large complex during the evening. These formed along a stationary frontal boundary and in the vicinity of the remnants of Tropical Cyclone Gordon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Numerous showers and thunderstorms developed across eastern to central Kentucky this afternoon, morphing into a large complex during the evening. These formed along a stationary frontal boundary and in the vicinity of the remnants of Tropical Cyclone Gordon. The slow movement of these led to flash flooding in Bath County, while the strength of one storm briefly increased enough to result in a few trees down west of West Liberty. In addition, a cluster of thunderstorms developed along the Kentucky and Tennessee state line. This moved northwest and intensified such that a couple of large storage buildings were demolished.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 6, 3:25 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Sep 6, 3:25 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
425 PM EDT Thu Sep 6 2018

.SHORT TERM...(This evening through Friday night)
Issued at 300 PM EDT THU SEP 6 2018

The remnants of the tropical system reside over Arkansas this
afternoon. Per water vapor imagery. An area of deformation
extends along the spine of the Appalachians. This has led to very
little shear and very slow shower and storm movement today. The
lack of shear has really limited stronger activity today and thus,
we haven't had a big issue with heavy rain today. Will maintain a
small chance of shower and a few storms into the evening, but
once we lose instability, we should see everything die down much
like the past several evenings. This will lead to some more river
valley fog tonight. Could see locally dense fog down in the
southwest areas where the rain has fallen today.

By tomorrow, a cold front will stall just north of the Ohio river.
This should focus the best shower and storm chances to our north.
However, enough moisture and instability remains that we should
see another round of isolated shower and storm activity. This
activity should die off once more as we lose instability tomorrow
evening with another night of valley fog for Friday night. As it
stands right now, showers and storms should erode enough in time
for Friday night festivities.

.LONG TERM...(Saturday through Thursday)
Issued at 425 PM EDT THU SEP 6 2018

No significant changes to the extended. Models continue to
exhibit good agreement in solutions with respect to the overall
pattern and sequence of events. Remnants of Gordan and the
potential for heavy rain continue to be the focus of the forecast.
In general models have trended slightly slower with solutions and
sequence of events through the extended. Gordon will phase with
an approaching shortwave trough moving eastward from the Plains
Friday night through Saturday. Gordon should complete the process
of transitioning into a subtropical system by Saturday night and
then make a more aggressive move northeast through the Midwest and
Great Lakes Region by the start of the new week. Additional
shortwave energy moving in from the west will tend to reinforce
some of the troughiness across the Ohio and Tenn Valley and may
slow progress of a surface frontal boundary through eastern
Kentucky until early to mid-week, or the Tue-Wed time frame.

The ECMWF, Canadian, GFS, and Parallel GFS (FV3) are showing
signs of narrowing on solutions with respect to Florence, which
now bring the system towards the Mid-Atlantic region by Thursday.
Three of the four solutions bring Florence at least briefly on
shore somewhere between North Carolina and Long Island by the end
of the period or just beyond the extended window. Only the FV3
keeps Florence off shore (just).

Sensible weather features an unsettled weather pattern with the
potential of heavy rain across at least a portion of our forecast
area. Areas most likely at threat will be roughly along and north
of a line from Mount Vernon to Sandy Hook, where between 2 and
3.5 inches of rainfall will be possible. PWATs will climb to
between 1.7 and 2 inches with a surface frontal zone across the
region providing a focus for convection. This could set the stage
for repeated rounds of showers and thunderstorms for our more
northwestern zones. With respect to timing, Saturday night through
Monday appears to be the main window of concern, where the bulk
of rainfall could take place. Some uncertainty still exists in the
exact track, timing, and evolution of this system through the
region. In addition, with the main event still 5th period or
further out, decided to reissue and fine tune the ESF for now.
However, would not be surprised if a watch were issued within the
next forecast cycle or two. Again, at this time areas most likely
to be affected are our northeastern zones.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 145 PM EDT THU SEP 6 2018

Expect some widely isolated showers and storms this afternoon,
with it all dying off by sunset. Fog development is expected again
later tonight. This will be hindered by any cloud cover across
the area. Winds are expected to remain light and variable across
the area outside of thunderstorms.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...KAS
LONG TERM...RAY
AVIATION...KAS
Hazardous weather outlook, Sep 6, 1:53 PM EST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
253 PM EDT Thu Sep 6 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-072200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
253 PM EDT Thu Sep 6 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

A stray thunderstorm may be possible through early this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible at times Friday through Wednesday,
especially during the afternoon and evening hours. Some storms on
Friday through the weekend could bring locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KAS/RAY

In the hours before

Special weather statement, Sep 6, 5:02 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service JACKSON KY
602 PM EDT THU SEP 6 2018

KYZ087-062215-
Bell-
602 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BELL COUNTY...

At 602 PM EDT, a strong thunderstorm was located over Middlesboro.
The storm is nearly stationary.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Middlesboro, Noetown, Binghamtown and Cumberland Gap.

LAT...LON 3666 8381 3666 8367 3661 8366 3658 8369
      3658 8381
TIME...MOT...LOC 2202Z 060DEG 0KT 3660 8374

HAL
Special weather statement, Sep 6, 5:19 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service JACKSON KY
619 PM EDT THU SEP 6 2018

KYZ085-062245-
Whitley-
619 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WHITLEY COUNTY...

At 618 PM EDT, a strong thunderstorm was located over Mountain Ash,
or near Williamsburg, moving northwest at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bon, Ayers, Emlyn, Packard, Zion Hill, Red Ash, Lot, Pleasant View,
Saxton, Polly Camp, Mountain Ash, Jellico and Indian Mountain State
Park.

LAT...LON 3659 8422 3661 8424 3673 8421 3667 8404
      3659 8407
TIME...MOT...LOC 2218Z 113DEG 7KT 3664 8414

HAL
Special weather statement, Sep 6, 5:27 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service JACKSON KY
627 PM EDT THU SEP 6 2018

KYZ044-051-062245-
Fleming-Bath-
627 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BATH AND SOUTH
CENTRAL FLEMING COUNTIES...

At 627 PM EDT, a strong thunderstorm was located over Sherburne, or 8
miles southwest of Flemingsburg. The storm is nearly stationary.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Pecks Ridge, Wyoming, Hillsboro, Sherburne, Pebble, Oakley and
Odessa.

LAT...LON 3837 8381 3829 8365 3819 8369 3828 8387
      3832 8384 3832 8385 3834 8384 3834 8386
      3836 8386
TIME...MOT...LOC 2227Z 354DEG 4KT 3832 8382

HAL
Special weather statement, Sep 6, 5:58 PM EST, 52 minutes before
Special Weather Statement
National Weather Service JACKSON KY
658 PM EDT THU SEP 6 2018

KYZ050-058-059-062315-
Montgomery-Estill-Powell-
658 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM WILL AFFECT POWELL...SOUTH CENTRAL
MONTGOMERY AND NORTHEASTERN ESTILL COUNTIES...

At 656 PM EDT, a cluster of strong thunderstorms was located over
the region. The storms were nearly stationary.

Winds in excess of 40 mph and half inch diameter hail are possible
with these storms.

Locations impacted include...
Stanton, Jeffersonville, Camargo, Clay City, Pilot, Levee, Bowen,
Kimbrell, Slade, Bean, Waltersville, Virden, Vaughns Mill, Hardwick,
Rosslyn, Knowlton, Haystack, Rogers Chapel, Westbend and Fitchburg.

LAT...LON 3782 8363 3772 8371 3771 8376 3774 8399
      3784 8402 3784 8400 3787 8403 3787 8402
      3790 8399 3792 8399 3793 8397 3797 8399
      3800 8391
TIME...MOT...LOC 2256Z 246DEG 0KT 3783 8384

HAL
Special weather statement, Sep 6, 6:11 PM EST, 39 minutes before
Special Weather Statement
National Weather Service JACKSON KY
711 PM EDT THU SEP 6 2018

KYZ060-062345-
Menifee-
711 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM WILL AFFECT MENIFEE COUNTY...

At 710 PM EDT, a strong thunderstorm was located over Tabor, or near
Frenchburg. The storm is nearly stationary.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Frenchburg, Wellington, Campsites in the Indian Creek area of the
Daniel Boone National Forrest, Means, Stoll, Cornwell, Rothwell,
Cedar Groves, Denniston, Dan, Fagan, Tabor, Ratlitt, Sudith,
Scranton, Artville, Mariba, Pomeroyton, Big Woods and Korea.

LAT...LON 3801 8344 3794 8344 3783 8353 3782 8359
      3783 8362 3782 8363 3783 8364 3792 8377
      3799 8377 3801 8374 3800 8372 3803 8366
      3802 8363 3801 8361 3801 8358 3803 8357
TIME...MOT...LOC 2310Z 006DEG 0KT 3793 8367

HAL
Special weather statement, Sep 6, 6:24 PM EST, 26 minutes before
Special Weather Statement
National Weather Service JACKSON KY
724 PM EDT THU SEP 6 2018

KYZ084-085-062345-
Whitley-McCreary-
724 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCCREARY AND WEST
CENTRAL WHITLEY COUNTIES...

At 723 PM EDT, a strong thunderstorm was located near Beulah Heights,
or near Whitley City, moving northwest at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations which may be impacted include...
Beulah Heights, Bounty, Honeybee, Cumberland Falls S.P. and Duckrun.

LAT...LON 3673 8426 3667 8435 3671 8440 3677 8452
      3688 8435 3679 8430
TIME...MOT...LOC 2323Z 143DEG 16KT 3677 8437

HAL

The radar

The Knoxville radar (KMRX), 113 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, McCreary

When
September 6, 6:50 PM EST
Where
McCreary County, 0.89 mi SW of Stearns
Measured
56 kt (64 mph) estimated gust
Property damage
$2.0 million
Reported by
911 Call Center
Coordinates
36.690, -84.480

Dispatch reported a couple of very large storage buildings, composed of metal siding and wood framing, were destroyed as severe thunderstorm winds moved through south of Whitley City.

Thunderstorm Wind, Morgan

When
September 6, 7:25 PM EST
Where
Morgan County, 1.23 mi SE of Woodsbend
Measured
51 kt (59 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.910, -83.331

Department of Highways officials reported a few trees blown down on Kentucky Highway 705 west of West Liberty.

Flash Flood, Bath

When
September 6, 7:30 PM EST to 8:30 PM EST
Where
Bath County, 1.2 mi SSE of Olympia to 1.28 mi SSE of Olympia
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.084, -83.691

Dispatch reported water flowing across Elk Lick Road and Kentucky Highway 36 south of Olympia, resulting in the road being closed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773259, 773258, 773261.